A Caltech Library Service

Reconstructing Trees from Subtree Weights

Pachter, L. and Speyer, D. (2004) Reconstructing Trees from Subtree Weights. Applied Mathematics Letters, 17 (6). pp. 615-621. ISSN 0893-9659. doi:10.1016/S0893-9659(04)90095-X.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


The tree-metric theorem provides a necessary and sufficient condition for a dissimilarity matrix to be a tree metric, and has served as the foundation for numerous distance-based reconstruction methods in phylogenetics. Our main result is an extension of the tree-metric theorem to more general dissimilarity maps. In particular, we show that a tree with n leaves is reconstructible from the weights of the m-leaf subtrees provided that n ≥ 2m - 1.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Pachter, L.0000-0002-9164-6231
Additional Information:© 2004 Elsevier. (Received December 2003; accepted January 2004) We thank B. Sturmfels for many comments which improved the manuscript. L. Pachter was partially supported by a Grant from the NIH (R01-HG02362-02).
Funding AgencyGrant Number
Subject Keywords:Phylogenetics; Tree; Reconstruction; Algorithm; Tropical
Issue or Number:6
Record Number:CaltechAUTHORS:20170307-080948323
Persistent URL:
Official Citation:L Pachter, D Speyer, Reconstructing trees from subtree weights, Applied Mathematics Letters, Volume 17, Issue 6, 2004, Pages 615-621, ISSN 0893-9659, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:74827
Deposited By: Tony Diaz
Deposited On:07 Mar 2017 18:15
Last Modified:11 Nov 2021 05:30

Repository Staff Only: item control page